Harm reduction advocate Chad Sabora outlines his rules for staying alive if you're still using and what to do if you encounter an opioid overdose.
As an advocate for people who struggle with addiction, I have distributed naloxone — the non-addictive drug also known as Narcan that reverses opioid overdoses — in four different states. I have trained thousands of people across America including first responders, parents, individuals in active addiction, and others to use the drug on their friends and loved ones. Throughout my career as a heroin user and an advocate, I’ve reversed over 40 overdoses with naloxone.
This approach toward addiction, among the many I use and believe in, is called harm reduction. The opioid crisis spreading across America has killed enough people and torn apart enough families to finally shift the country’s attention toward a new model of treatment, one which emphasizes the value of every life. Unlike many other drugs, one miscalculated dose of opioids can be fatal. This is why harm reduction is critical when it comes to the opioid crisis: it saves the very lives that society calls hopeless.
The American public is well aware of the opioid crisis and there is wide-ranging support for increased access to naloxone. But in 2015 a record breaking 33,000 people died from opioid overdose. This tells me there is not enough naloxone out there and not enough people are using it.
Below are the guidelines, the dos and dont’s, I have developed over 17 years as an addict and advocate.
First, there are three major rules to always follow if you are still using:
The last thing you ever want to do is lock yourself in a bathroom where no one has access or knows where you are. Too many people die with their body blocking bathroom doors. These rules, as I see it, are non-negotiable and fundamental for staying alive.
- never use alone;
- always carry naloxone and
- always taste your shot (do a little bit at first; you can never go back and do less).
In the event you step into the scene of an overdose: stay calm. Panic and fear will set in, but take deep breaths through the whole process. Remember, you are being given the chance to save someone's life so they can get another shot at recovery and a future.
When you encounter a suspected opioid overdose the first thing you must do is confirm that the person is unconscious and unresponsive. If they do not respond when you try to wake them up, we use a stimulus like a sternum rub which means you rub your knuckles into the person’s sternum (where the ribs meet in the middle of the chest). A good general rule of thumb is if the person cannot open their eyes or say a word, use naloxone.
Once you have confirmed the person is unresponsive, you place them in the rescue position. The next thing you do is call 911 and make sure to let the dispatcher know that it is a suspected opiate overdose (I will explain later the protocol if you are not in a situation where you can call 911). The 911 dispatcher will want to keep you on the line until EMS arrives but let them know you have naloxone and are going to administer it to the victim. Put the phone down or just put the dispatcher on speaker while you return to the overdosed individual. Start rescue breathing immediately.
If the person is just high but not displaying any symptoms of overdose or distress, do not give them naloxone — even if you are angry with them and want them off drugs. Getting reversed by naloxone can put the person into immediate painful withdrawals, causing them to use even more opioids and putting them at risk for a real overdose. If they are alert but have shallow breathing, chest tightness, or any other troubling symptoms, you should still call 911. Naloxone should only be used if the person is unresponsive. (Note: Naloxone is only effective for overdoses caused by opioids.)
The following step is the administration of naloxone. You will have one of three delivery systems: a nasal spray, an auto-injector, or a vial with naloxone and an intramuscular needle. Each of the delivery systems comes with detailed instructions on how to use it.
Administer the naloxone and then resume rescue breathing. You should be giving them one breath every 5-7 seconds. At this point you can also start giving the individual chest compressions, but remember that opioids do not affect the heart so it is unlikely they are having cardiac issues and breathing for them will frequently be sufficient. If the person does not wake up within 90-120 seconds you then administer another dose of naloxone. Following that dose, resume rescue breathing. Repeat this until the person wakes up or EMT's arrive. You CANNOT give a person too much naloxone!
What’s happening in the overdosed person's body?
Heroin and other opioids attach to opioid receptors in the brain. But for the purpose of this we will focus on the fact that those receptors are now telling your lungs to slow down breathing. This particular effect is why we nod out when using and why overdose occurs. If the person is not experiencing an opioid overdose, naloxone will not hurt them. Naloxone is highly antagonistic and only has an effect when opioids are attached to receptor sites. That means it will knock opioids like heroin and oxycodone off the receptor sites. In doing so, the brain will tell the lungs to start breathing again and the overdose will be reversed.
Now you must be aware of what to expect when the person wakes up. If the person experiencing the overdose is an everyday user and has a tolerance, they are going to wake up dope-sick because removing the opioids from the receptors will put them into immediate withdrawals. The intensity of the withdrawal varies but they will likely wake up feeling like it’s the first day of kicking dope cold turkey, which is mild compared to a few days in.
There is a rumor that people wake up angry and violent from the withdrawals. Although that is possible, it is very rare so please don't let that scare you. What you must worry about is keeping that person calm and not letting them use again. Naloxone has a very short life span and will wear off between 45 and 120 minutes. Once it wears off the person will be high again. This happens because opioids have a much longer life span and will return to the receptors as soon as the naloxone leaves.
If you find yourself in a situation where you cannot call 911, the following is extremely important. You must stay with the person for at least four hours. It is rare, but people can experience another overdose without actually using any more opioids. Once the naloxone has fallen off the receptors in the brain, the remaining opioids that caused the overdose in the first place re-attach to those receptors. We say four hours because most of the opioids should wear off during that time and the chance of another overdose from any remaining drugs in the body is significantly decreased.
Naloxone Storage and Shelf Life
Naloxone must be stored at room temperature. Excessive exposure to heat, cold, or light can damage its integrity. If stored properly naloxone will still be good 96 months past the listed expiration date. So please NEVER throw away expired naloxone. Trade it in for doses that are not expired if you can, but please do not just throw it away.
I would like to end this piece with a quick message. Whether you believe addiction is a choice or a brain disorder, people are dying. More people died in 2015 from overdoses than at the height of the AIDS epidemic in the 80's. We are losing a whole generation of kids who deserve to live and get a chance at recovery because, speaking from my experience and the experience of thousands of others like me, "we do recover."
To find out where you can get naloxone, please visit http://www.overdosepreventionalliance.org/p/od-prevention-program-locator.html
Chad Sabora is a former prosecuting attorney from Chicago and a recovering heroin addict. He now resides in St. Louis where he heads a few not-for-profit organizations focused on drug policy reform and harm reduction-based community outreach efforts. For more information on Chad and his work please visit www.monetwork.org.
This article is guidance for the general public. The Fix does not provide medical advice, diagnosis, or treatment, nor does anything on this website create a physician/patient relationship. If you require medical advice, diagnosis, or treatment, please consult your physician.
Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
How To Reverse an Opioid Overdose with Naloxone
Harm reduction advocate Chad Sabora outlines his rules for staying alive if you're still using and what to do if you encounter an opioid overdose....